Alert archive / Minnesota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 29, NWS Sioux Falls, SD

June 18, 2013Cottonwood County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 18, 2013, 2:45 AM CDT for Cottonwood County, Minnesota. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2013, 2:45 AM CDT (07:45 UTC)
Expired
Jun 18, 2013, 3:15 AM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cottonwood County, MN

The radar

The Minneapolis radar (KMPX), 147 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 3:10 AM CDTHAIL 1Mountain Lake, MNHAIL DRIFTS PERSISTED FOR OVER 4.5 HOURS AFTER THE STORM. REPORT RECEIVED VIA SOCIAL MEDIA.
Jun 18, 3:12 AM CDTHAIL 1Mountain Lake, MNMOST HAIL NICKEL SIZE OR SMALLER A FEW QUARTER SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2013-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2013-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1788 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

465 
WUUS53 KFSD 180745
SVRFSD
MNC033-180815-
/O.NEW.KFSD.SV.W.0029.130618T0745Z-130618T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 AM CDT TUE JUN 18 2013

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA...

* UNTIL 315 AM CDT

* AT 242 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
  MOUNTAIN LAKE...AND MOVING SOUTH AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUNTAIN LAKE AND BINGHAM LAKE AROUND 300 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4385 9504 4410 9512 4412 9504 4411 9487
      4407 9484 4385 9485
TIME...MOT...LOC 0745Z 345DEG 23KT 4403 9497

HAIL...1.00IN
WIND...60MPH

$$

WILLIAMS
2 follow-up statements
442 
WWUS53 KFSD 180759
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
259 AM CDT TUE JUN 18 2013

MNC033-180815-
/O.CON.KFSD.SV.W.0029.000000T0000Z-130618T0815Z/
COTTONWOOD MN-
259 AM CDT TUE JUN 18 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
COTTONWOOD COUNTY UNTIL 315 AM CDT...

AT 255 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MOUNTAIN
LAKE...AND MOVING SOUTH AT 25 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHEASTERN COTTONWOOD COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4385 9504 4400 9508 4404 9500 4407 9486
      4407 9484 4385 9485
TIME...MOT...LOC 0759Z 345DEG 23KT 4394 9494

HAIL...1.00IN
WIND...60MPH

$$

WILLIAMS
426 
WWUS53 KFSD 180814
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
314 AM CDT TUE JUN 18 2013

MNC033-180824-
/O.EXP.KFSD.SV.W.0029.000000T0000Z-130618T0815Z/
COTTONWOOD MN-
314 AM CDT TUE JUN 18 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COTTONWOOD COUNTY
WILL EXPIRE AT 315 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM INTO 
EXTREME NORTHEAST JACKSON COUNTY.

LAT...LON 4385 9504 4400 9508 4404 9500 4407 9486
      4407 9484 4385 9485
TIME...MOT...LOC 0814Z 345DEG 23KT 4385 9491

$$

WILLIAMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 11:00 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 17, 11:00 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 PM CDT MON JUN 17 2013

.UPDATE...
ISSUED AT 1043 PM CDT MON JUN 17 2013

QUICK UPDATE TO INCLUDE 20 POPS ACROSS THE HIGHWAY 14 CORRIDOR.
CONVECTION UNDER UPPER SHORT WAVE IS MAINLY DIURNALLY DRIVEN AND
CONTINUES TO WEAKEN...HOWEVER CANNOT RULE OUT SOME ELEVATED
SHOWERS/TSTMS REACHING THE EAST CENTRAL SOUTH DAKOTA AND SOUTHWEST
MINNESOTA ZONES TONIGHT. ANY STORMS SHOULD CONTINUE TO BE NON
SEVERE WITH MUCAPES OF JUST A FEW HUNDRED J/KG ACCOMPANYING THE
SHORT WAVE.

UPDATE ISSUED AT 618 PM CDT MON JUN 17 2013

ISOLD TO SCT THUNDERSTORMS CONTINUE TO DEVELOP ALONG 1000 J/KG
MLCAPE AXIS ACROSS SOUTHWEST SOUTH DAKOTA THIS EVENING. WITH SHORT
WAVE OVER NORTH DAKOTA PUSHING SOUTHEAST...THESE STORM COULD
PERSIST AND WILL LIKELY FOLLOW THE INSTABILITY AXIS SOUTHEAST
THROUGH SOUTH CENTRAL SOUTH DAKOTA AND THE MO RIVER THIS EVENING
AND TONIGHT. HAVE INTRODUCE POPS INTO THE FORECAST ACCORDINGLY.
ISOLATED LARGE HAIL IS POSSIBLE WITH THESE STORMS THIS EVENING.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 344 PM CDT MON JUN 17 2013

A VERY QUIET AND PLEASANT PERIOD AS HIGH PRESSURE MOVES IN THEN
SHIFTS EAST OF THE AREA. MARGINALLY BREEZY CONDITIONS THIS AFTERNOON
WILL DIMINISH FAIRLY RAPIDLY THIS EVENING THEN BECOME VERY LIGHT
OVERNIGHT. THIS SHOULD ALLOW FOR SOME FAIRLY COOL RADIATIONAL LOW
TEMPERATURES. MODELS INDICATE WEAK SHORTWAVE TRACKING ALONG THE
MISSOURI RIVER VALLEY TONIGHT. WITH RELATIVELY DRY
ENVIRONMENT...DID NOT ADD MENTION OF POPS THIS TIME...BUT LIFTING
FROM NEAR 800MB INDICATES THE OUTSIDE CHANCE OF THUNDERSTORMS
EARLY WEDNESDAY MORNING. FOR NOW...LEFT FORECAST DRY BUT EVENING
CREW MAY NEED TO UPDATE. WILL LOWER LOWS A BIT AND AIM FOR LOWER
TO MID 50S IN MOST LOCATIONS. WITH MOSTLY SUNNY SKIES AND DRY
CONDITIONS ON TUESDAY WILL GO FAIRLY WARM...LOWER TO MID 80S. WENT
BELOW GUIDANCE ON DEW POINTS THROUGH THE DAY AS GUIDANCE HAS BEEN
OVERDOING THAT A BIT LATELY AND ALSO RAMPED UP TEMPERATURES IN THE
MORNING MORE QUICKLY AS THAT HAS ALSO BEEN THE TREND LATELY AND IT
LOOKS LIKE THAT SHOULD HOLD TRUE FOR TOMORROW.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 344 PM CDT MON JUN 17 2013

MODELS CONTINUE TO INDICATE THE POTENTIAL FOR ISOLATED CONVECTION
ACROSS CENTRAL SOUTH DAKOTA IN WARM AIR ADVECTION ALOFT EARLY
WEDNESDAY MORNING.  HAVE CONTINUED 20 PERCENT CHANCE POPS WEST OF
THE JAMES RIVER VALLEY. MODELS INDICATE A SHORTWAVE WILL TRAVERSE
THE FORECAST AREA ON WEDNESDAY CREATING A CHANCE FOR SHOWERS AND
THUNDERSTORMS.  RIGHT NOW...NAM IS SLIGHTLY FURTHER SOUTH THAN THE
GFS TAKING THE WAVE ACROSS THE SOUTH DAKOTA/NEBRASKA BORDER INTO
NORTHWEST IOWA THROUGH THE EVENING HOURS. WHILE WIND SHEAR APPEARS
TO BE FAIRLY UNIMPRESSIVE ON WEDNESDAY...TALL THIN CAPE PROFILES AND
LIGHT WINDS IN THE MID LEVELS OF THE ATMOSPHERE SUGGEST THE
POTENTIAL FOR HEAVY RAIN EXISTS. PWAT VALUES ARE NOT EXTRAORDINARILY
HIGH RANGING FROM 1.3-1.4 INCHES...BUT ARE STILL UP TOWARDS THE 75TH
TO 80TH PERCENTILE FOR THIS TIME OF YEAR.

PRECIPITABLE WATER CONTINUES TO INCREASE TOWARDS THE WEEKEND AS
STRONG UNIMPEDED SOUTHERLY FLOW ORIGINATING IN THE GULF CONTINUES
THURSDAY INTO FRIDAY.  MODELS CONTINUE TO INDICATE THE POTENTIAL FOR
CONVECTION THURSDAY INTO FRIDAY WITH UNSTABLE ENVIRONMENT AND
SHORTWAVES TRACKING ACROSS THE AREA AHEAD OF AN APPROACHING UPPER
LEVEL LOW FROM THE WEST. HAVE TRIED TO CONCENTRATE POPS CLOSER TO
THE SURFACE FRONT MOVING THROUGH THE REGION FRIDAY NIGHT THROUGH
SUNDAY. FRONT SHOULD GRADUALLY PROGRESS SOUTH THROUGH THE
WEEKEND...BUT WITH UPPER WAVE LOCATED WELL TO THE NORTH THERE IS
LITTLE IN THE WAY OF FORCING TO DRIVE THE FRONT SOUTH BEYOND
CONVECTION.  AHEAD OF THE FRONT...ATMOSPHERE APPEARS TO BE FAIRLY
CAPPED AND SHOULD BE WARM AND STICKY WITH TEMPERATURES NEAR 90 AND
DEW POINTS NEAR 70. WITH DECENT LAPSE RATES FROM 500-700 MB AND
MODEST WIND SHEAR IN THE MID LEVELS...THE POTENTIAL FOR SEVERE
WEATHER OVER THE WEEKEND INCREASES WITH THREATS BEING MAINLY LARGE
HAIL AND DAMAGING WINDS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1100 PM CDT MON JUN 17 2013

VFR CONDITIONS WITH VARIABLE WINDS AT OR BELOW 10 KTS EXPECTED
THROUGH THE TAF PERIOD. ISOLATED SHOWERS/THUNDERSTORMS MOVING SOUTH-
SOUTHEAST ACROSS THE REGION THROUGH 10Z-12Z. DUE TO ISOLATED NATURE
OF THE STORMS...UNLIKELY THAT THEY WILL AFFECT TAF LOCATIONS AND HAVE
NOT INCLUDED ANY MENTION OF PRECIPITATION IN 06Z TAFS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...
SHORT TERM...08
LONG TERM...
AVIATION...JH
Hazardous weather outlook, Jun 17, 10:41 PM CDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1041 PM CDT MON JUN 17 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1041 PM CDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG THE HIGHWAY 14 CORRIDOR
AND THROUGH THE MISSOURI RIVER CORRIDOR TONIGHT. THESE STORMS ARE

NOT EXPECTED TO BE SEVERE.

FLOODING...
THE LITTLE SIOUX RIVER AROUND LINN GROVE IOWA WILL HOVER NEAR
FLOOD STAGE FOR THE NEXT FEW DAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SPORADIC ELEVATED THUNDERSTORMS COULD OCCUR ACROSS THE AREA
WEDNESDAY AND WEDNESDAY NIGHT. SEVERE STORMS ARE NOT EXPECTED AT
THIS TIME.

A SLOW MOVING BOUNDARY WILL WORK THROUGH THE REGION THIS WEEKEND
CREATING THE POTENTIAL FOR THUNDERSTORMS.  THUNDERSTORMS WILL BE
A THREAT ALONG THE HIGHWAY 14 CORRIDOR ON FRIDAY... AND WILL
GRADUALLY SPREAD SOUTH THROUGH THE WEEKEND.  HEAVY RAIN...LARGE
HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH ANY THUNDERSTORMS
THAT DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 2:08 AM CDTSevere Thunderstorm WarningFSDCottonwood37 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.